Drug-induced periorbital edema - External and Internal Eye
Many commonly used drugs have been associated with development of periorbital edema. These include bisphosphonates for treatment of osteoporosis, which may also produce uveitis and other ocular complications. Onset has been reported within hours to days of infusion; ocular side effects of oral formulations typically take days to weeks to manifest. The suggested mechanism is the increase of cells of a particular T-cell subtype, modulating cytokine release and resulting in an acute phase reaction. Other routinely prescribed medications associated with periorbital edema include antipsychotics (clozapine, risperidone) and both nondihydropyridine (diltiazem) and dihydropyridine (amlodipine, nifedipine) calcium channel blockers.
Imatinib mesylate, the selective tyrosine kinase inhibitor used in treatment of chronic myelogenous leukemia, acute lymphoblastic leukemia, and gastrointestinal stromal tumors, frequently causes periorbital edema, with an incidence of up to 70% in patients receiving the drug. The proposed mechanism involves inhibition of platelet-derived growth factor receptor, upregulating capillary permeability. Periorbital localization has been speculated to result from poor lymphatic drainage of the orbital tissues, as well as dense connective tissue of the orbital septum.
Periorbital edema in the setting of facial edema is one of the common presenting signs of drug-induced hypersensitivity syndrome (DIHS). The most commonly implicated drug groups causing DIHS include anticonvulsants, sulfonamides, and NSAIDs. Minocycline, allopurinol, azathioprine, metronidazole, dapsone, antiretroviral agents (eg, abacavir), clopidogrel, and ticlopidine are other known causes of DIHS.
Hyaluronic acid injected as a cosmetic filler has been associated with development of prolonged periorbital swelling lasting months in multiple patients. Intralesional treatment with hyaluronidase, also documented as effective in thyroid-related periorbital myxedema, has been shown to successfully resolve symptoms. Interestingly, hyaluronidase, which is also used to promote transit of local anesthetic during ophthalmic surgery, may produce an allergy, resulting in dramatic symptoms of periorbital edema, proptosis, and decreased vision in the immediate postoperative period.
Drug-induced periorbital edema may represent angioedema. Drugs causing acute urticaria, which may be accompanied by angioedema, include aspirin, NSAIDs, morphine and codeine, penicillin and its derivatives, cephalosporins, sulfa, streptomycin, tetracycline, griseofulvin, blood products, radiographic contrast media, angiotensin-converting enzyme (ACE) inhibitors, and sulfonylureas. Isolated angioedema without wheals is commonly due to ACE inhibitors. NSAIDs, including aspirin, ibuprofen, and naproxen, have been associated with isolated, either unilateral or bilateral, periorbital angioedema.
H05.229 – Edema of unspecified orbit
49563000 – Periorbital edema
- Cellulitis or endophthalmitis
- Necrotizing fasciitis
- Viral infections – hepatitis B, Epstein-Barr virus
- Spirochetal infections – Lyme disease, Rickettsia rickettsii
- Parasitic infections – trichinellosis, schistosomiasis, African trypanosomiasis, American trypanosomiasis
- Allergic contact dermatitis
- Angioedema from nondrug causes
- Local inflammation (see chalazion)
- Rheumatologic / connective tissue diseases – systemic lupus erythematosus, heliotrope rash of dermatomyositis, polyarteritis nodosa
- Trauma (dirty wounds may predispose toward skin and soft tissue infection) – bony trauma (including orbital fractures), postoperative trauma (may occur after a variety of procedures including rhinoplasty), insect bites
- Ascher syndrome
- Thyroid eye disease – proptosis and retraction of eyelids are associated with thyroid eye disease
- Metastatic deposits
- Hematologic disease – lymphoma / leukemia
- Renal or hepatic disease
Last Updated: 09/21/2020